Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 33, NWS Albany, NY

July 1, 2005Montgomery County, New York

NWS Albany, NY issued this flash flood warning at Jul 1, 2005, 2:36 PM EDT for Montgomery County, New York. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2005, 2:36 PM EDT (18:36 UTC)
Expired
Jul 1, 2005, 5:30 PM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Montgomery County, NY

The radar

The Albany radar (KENX), 37 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:25 PM EDTFLASH FLOODAmsterdam, NYSTATE ROUTE 5 AND TRUAX ROAD WASHED OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 011837
FFWALY
NYC057-012130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
236 PM EDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY IN EASTERN NEW YORK

* UNTIL 530 PM EDT

* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR     
  ESTIMATES THAT OVER 2 INCHES OF RAIN HAS FALLEN IN THE LAST HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TRIBES     
  HILL...HAGAMAN...FORT JOHNSON...AMSTERDAM AND THE NEW YORK STATE   
  THRUWAY.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. TURN AROUND...DONT DROWN.

LAT...LON 4298 7422 4298 7421 4297 7411 4293 7409
      4290 7409 4282 7425 4280 7427 4280 7429
      4280 7430 4298 7431

$$

TS/SD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 9:40 AM EDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 1, 9:40 AM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
940 AM EDT FRI JUL 1 2005

940 AM UPDATE....A NUMBER OF FACTORS AFFECTING TODAYS SEVERE
WEATHER POTENTIAL.  MARITIME AIR HAS PUSHED FAIRLY FAR WEST AND LOW
CLOUDS WIDESPREAD THROUGH HUDSON VALLEY AND THAT WILL INITIALLY
RETARD HEATING.  TEMPS IN MID 70S DESPITE CLOUDS.  TO WEST IN CLEAR
AREAS READINGS SHOULD BE ABLE TO JUMP INTO LOW OR MID 80S.  KALY
RAOB AT 12Z INDICATES MOIST LAYER FAIRLY SHALLOW SO DO EXPECT CLOUDS
TO BURN OFF IN MOST OF REGION.

EXCEPT FOR A FEW SHRA IN THE ADIRONDACKS WEATHER WAS PRETTY QUIET AT
11Z.  CONVECTION STARTING TO DEVELOP ACROSS EASTERN LAKE ONTARIO.
NOT SURE WEATHER THIS WILL BE START OF EXPECTED LINE DEVELOPMENT.

MODIFYING ALY AND BUF RAOBS FOR T/TD OF 82/70 YIELDS SIGNIFICANT
INSTABILITY WITH SBCAPES 2500 J/KG.  NAM FORECAST LOW LEVEL WIND
FIELDS NOT OVERLY IMPRESSIVE BUT BUF 12Z RAOB DID SHOW ALMOST 30 KTS
DOWN TO 2 K FEET. SPCS ANALYSIS LOOKS GOOD.  HAVE REQUESTED RAPID
SCAN FOR TODAY.  ADDED EXTRA STAFFING.

WILL UPDATE ZFP IN NEXT HOUR OR SO...FOR AFTERNOON PERIOD.

&&

745 AM UPDATE....UPDATED GRIDS AND ZFP TO ACCOUNT FOR ISOLATED
SHOWERS IN ADIRONDACKS AND TO ADJUST CLOUD  COVER FOR LOW CLOUDS
ACROSS A FAIRLY LARGE PART OF AREA.  WILL BURN OFF CLOUDS FOR A
WHILE BEFORE CLOUDS INCREASE AGAIN WITH APPROACH OF COLD FRONT AND
DEVELOPMENT OF CONVECTION.

.SHORT TERM (TODAY AND TONIGHT)...WHAT MONTH COMES IN LIKE A
LION...THIS YEAR ITS GONNA BE JULY. POWERFUL CDFNT CURRENTLY
PUSHING THROUGH THE MIDWEST WILL REACH ONTARIO BY MRNG...AND A
BTV-SYR-BFD LN BY 21 UTC.  PREFRONTAL TROF MVS FM CNTRL NYS 15UTC TO
HUD VLY 21UTC. CAPES OF 2200-3500 ACROSS AREA. FCA IS IN OPTIMAL 300
HPA DIVERGENCE IN THE RIGHT ENTRANCE REGION OF THE 250/300 HPA JET.
EHI VALUES OF 1.5 TO 2.5 ACROSS RGN. SURFACE TD IN THE 70S...THETA E
RIDGE AHEAD OF CDFNT WITH TD AT 850 OF 12C. STRONG DRY INTRUSION AT
700HPA PUSHING INTO NYS THIS AFTN. WIND SPEEDS AT ALL LEVELS
INCREASE STRONGLY ACROSS THE REGION TODAY. 1KM HELICITY VALUES
EXCEED 50 BY AFTN AND 100 BY EVENING W/SHEAR OF 8-12 M/S. 3KM
HELICITY VALUES IN EXCESS OF 140.

MOST OF THE CONVECTIVE DEBRIS COMING OUT OF OHIO ARE EITHER SHEARING
NORTH BEHIND FRONT INTO CANADA OR SPREADING OUT TO THE SOUTH INTO
PA/MD/VA. THIS SYSTEM MAY PUT SOME WARMER AIR INTO MID LEVELS...AND
IF IT DOES THIS IS WILL JUST CAP CONVECTION TO FIRE LATER IN THE
DAY.

WITH ALL THESE FACTORS COMING TOGETHER IN THE 18-00 UTC TIME FRAME
WITH MAX HEATING...EXPECT MJR SEVERE WEATHER EVENT ACROSS THE RGN
TODAY.  SQUALL LINE LIKELY POSSIBLY A DERECHO...WITH WINDS IN EXCESS
OF 70 KTS...SCT SUPERCELLS AHEAD AND ALONG THE LINE AND ISOLD
TORNADOES. USING LOW/CONSERVATIVE VALUES THIS AFTN MAGLENTA GIVES
1.04 AND A TORNADIC EVENT.

CDFNT WILL CLEAR THE RGN TNGT...TSRA AND SHRA WILL END AND MUCH
DRIER AMAS WILL POUR INTO THE REGION SETTING THE STAGE FOR A CHAMBER
OF COMMERCE 4TH OF JULY WEEKEND.
&&

.LONG TERM (SATURDAY THOUGH THURSDAY) LARGE CANADIAN SURFACE HIGH
WILL SETTLE INTO THE MIDWEST SATURDAY PUSHING MEAN RH VALUES BLW 30
PCT ACRS FCA. TD WILL FALL TO UPPER 40S AND LOW 50S.  SFC HIGH WILL
BUILD ACRS NYS AND NEW ENG SUNDAY...AND SLIDE OFF THE NEW ENGLAND
COAST MONDAY. TEMPS WILL BE BLO NORM SAT...NEAR NORMAL SUN AND THE
RETURN FLOW WILL BRING HUMIDITY AND TEMPS BACK ABV NORMAL FOR THE
4TH. LATE MONDAY NIGHT A CDFNT WILL APPROACH THE ST LAWRENCE VLY.
BEYOND THAT WILL MAKE NO CHANGES TO FCST.

THE COLD FRONT IS FORECAST TO MOVE ACROSS THE LOCAL AREA TUESDAY
NIGHT/WEDNESDAY MORNING. THE BOUNDARY IS PROGGED TO PUSH TO OUR
SOUTH...HOWEVER WAVES OF LOW PRESSURE ARE EXPECTED TO RIP EAST ALONG
THE BOUNDARY AND AN UPPER LEVEL TROUGH SHOULD BEGIN TO DIG SOUTHWARD
ACROSS THE GREAT LAKES REGION BY LATE IN THE WEEK.
&&

.AVIATION...MAIN CONCERN WILL BE CONVECTION THIS AFTERNOON INTO
EARLY EVENING HOURS. EARLY THIS MORNING FOG WILL REDUCE VISIBILITIES
TO 2-5SM WITH MAINLY IFR/MVFR CONDITIONS THROUGH 13Z. AFTER 13Z
EXPECT VFR CONDITIONS AS VISIBILITIES RISE TO AT LEAST 6SM WITH SOME
HAZE AROUND. THUNDERSTORMS POSSIBLE AS EARLY AS 17Z AT KGFL...18Z AT
KALB AND 19Z AT KPOU. WITH ONE OR MORE LINES OF THUNDERSTORMS
DEVELOPING AHEAD OF STRONG COLD FRONT THERE WILL BE A 3 TO 4 HOUR
PERIOD WHEN WIND GUSTS MAY APPROACH OR EXCEED SEVERE LIMITS MAINLY
BETWEEN 20Z AND 01Z. AFTER FROPA WINDS WILL SHIFT TO THE
WEST-NORTHWEST.
&&

.FIRE WEATHER...THREAT LOW EVEN WITH INTENSE LIGHTNING EXPECTED THIS
AFTERNOON INTO EARLY EVENING DUE TO ANTECEDENT WET CONDITIONS AND
HEAVY RAINFALL EXPECTED. AS HAS BEEN THE CASE VIRTUALLY EVERY NIGHT
EXCELLENT RH RECOVERY OVERNIGHT. MINIMUM RH VALUES TODAY NOT VERY
LOW DUE TO HIGH LEVELS OF HUMIDITY AND EXPECTED CONVECTION ONLY 55
TO 75 PERCENT. MINIMUM RH VALUES WILL DROP UNDER 40 PERCENT ON
SATURDAY AS HIGH PRESSURE BUILDS INTO REGION BUT THIS IS AFTER
ANOTHER NIGHT OF EXCELLENT RH RECOVERY AND HEAVY PRECIPITATION
DURING FIRST PART OF THE NIGHT.
&&

.HYDROLOGY...NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THIS
AFTERNOON INTO THIS EVENING. MANY AREAS THIS WEEK HAVE RECEIVED
ALLOT OF RAINFALL ESPECIALLY ON WEDNESDAY AND WEDNESDAY EVENING AS
WELL AS PORTIONS OF SOUTHEAST NEW YORK AND WESTERN NEW ENGLAND ON
THURSDAY AFTERNOON AND THURSDAY EVENING. MAIN CONCERN WILL BE SMALL
STREAMS AND CREEKS. THUNDERSTORM CELLS SHOULD MOVE FROM SOUTHWEST TO
NORTHEAST ALONG ONE OR MORE LINES OF CONVECTION WHICH MOVE FROM WEST
TO EAST AT 30 MPH OR GREATER. THESE TRAINING CELLS ARE THE MAIN
CONCERN WITH LOCALIZED 2 TO 4 INCH AMOUNTS POSSIBLE ESPECIALLY FOR
AREAS IMPACTED BY MULTIPLE LINES. MAJOR RIVERS AT THIS POINT
EXPECTED TO REMAIN BELOW FLOOD STAGE. THE WEATHER WILL BECOME DRIER
AND COOLER OVER THE WEEKEND. NEXT POTENTIAL FOR HEAVY RAIN LOOKS TO
BE TUESDAY NIGHT INTO WEDNESDAY MORNING.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&

SNYDER/QUINLAN
Hazardous weather outlook, Jul 1, 1:53 PM EDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
153 PM EDT FRI JUL 1 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-2
153 PM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
SEVERE THUNDERSTORM WATCH 572 IN EFFECT UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...
TUESDAY THOUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ACTIVATED IN THE FOLLOWING COUNTIES...

IN CONNECTICUT...
LITCHFIELD

IN MASSACHUSETTS...
BERKSHIRE

IN NEW YORK...

ALBANY
COLUMBIA
DUTCHESS
FULTON
GREENE
HAMILTON
HERKIMER
MONTGOMERY
RENSSELAER
SARATOGA
SCHENECTADY
SCHOHARIE
ULSTER
WARREN
WASHINGTON

IN VERMONT...

BENNINGTON
WINDHAM

In the hours before

Special weather statement, Jul 1, 1:22 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
122 PM EDT FRI JUL 1 2005

NYZ082-011745-

...A STRONG THUNDERSTORM IN FULTON COUNTY...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH LOCATED NEAR CAROGA LAKE...OR ABOUT 11 MILES WEST OF
GLOVERSVILLE...AND MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
CAROGA LAKE PUBLIC CAMPGROUND AND CAROGA LAKE BY 140 PM EDT.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 1:48 PM EDTSevere Thunderstorm WarningALYFulton57 min
Jul 1, 2:05 PM EDTSevere Thunderstorm WarningALYMontgomery40 min
Jul 1, 2:48 PM EDTSevere Thunderstorm WarningALYMontgomery64 min
Jul 1, 3:01 PM EDTSevere Thunderstorm WarningALYSchenectady59 min
Jul 1, 3:28 PM EDTSevere Thunderstorm WarningALYSaratoga74 min
Jul 1, 3:48 PM EDTSevere Thunderstorm WarningALYHamilton, Herkimer57 min
Jul 1, 4:01 PM EDTSevere Thunderstorm WarningALYAlbany, Schenectady61 min
Jul 1, 4:15 PM EDTSevere Thunderstorm WarningALYRensselaer60 min
Jul 1, 4:36 PM EDTSevere Thunderstorm WarningALYFulton55 min
Jul 1, 5:38 PM EDTSevere Thunderstorm WarningALYDutchess67 min
Jul 1, 5:55 PM EDTSevere Thunderstorm WarningALYSaratoga65 min
Jul 1, 5:55 PM EDTSevere Thunderstorm WarningALYWashington65 min
Jul 1, 6:03 PM EDTFlash Flood WarningALYRensselaer3 hr
Jul 1, 6:38 PM EDTSevere Thunderstorm WarningALYDutchess48 min
Jul 1, 6:49 PM EDTSevere Thunderstorm WarningALYAlbany, Schenectady49 min
Jul 1, 7:58 PM EDTSevere Thunderstorm WarningALYSchenectady65 min

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.